Popular heartburn pills taken to block the production of stomach acid seem to increase the risk of hip fractures in older people, according to an analysis of medical records.
Proton-pump inhibitors (PPIs), available by prescription or over the counter, include drugs such as Prilosec and Nexium. They are more potent than other medications such as Zantac or Pepcid that suppress acid production through a different biological mechanism.
Earlier studies had hinted at an increased risk of broken bones among PPI users. To explore that possibility, researchers tapped into a British database of medical records and identified 13,556 people age 50 or older who had suffered a broken hip. The scientists also scanned the records of roughly 135,000 people in that age group who hadn’t had such an injury. The researchers noted who had used PPIs, Zantac-type heartburn drugs, or neither type of medication.
The analysis revealed that people taking high doses of PPIs for more than a year were 2.6 times as likely to break a hip as were people not taking an acid blocker. Those taking even modest doses of PPIs regularly for 1 to 4 years were 1.2 to 1.6 times as likely to break a hip as were people not taking an acid-suppressing drug. Fracture risk rose with duration of use. The Zantac-type medications also increased fracture risk, but not to the extent that PPIs did.
The researchers report their findings in the Dec. 27, 2006 Journal of the American Medical Association.
PPIs become activated only in highly acidic environments, a design that drug developers expected would confine the compounds’ effect to the stomach, says study coauthor David C. Metz, a gastroenterologist at the University of Pennsylvania School of Medicine in Philadelphia. When activated, PPIs switch off cells’ acid-making machinery.
But while reducing heartburn and acid-reflux disease, the pills might disrupt other processes. Stomach acid may be necessary to dissolve calcium compounds so that the calcium can be used elsewhere in the body, Metz says. The higher fracture rate observed in the new study, he suggests, may result from PPIs and, to a lesser extent, the other acid blockers limiting the calcium available for the body to maintain bone structure.
But some studies suggest that stomach acid isn’t required for calcium absorption, says endocrinologist Robert P. Heaney of Creighton University in Omaha, Neb. If that’s the case, the new finding may indicate that PPIs interfere with the continuous breakdown and rebuilding of bone. Cells called osteoclasts produce acid to dissolve old or damaged bone, and if PPIs limit that acid production, fatigued bone may not be replaced, Heaney says.
Earlier in 2006, a team led by Peter Vestergaard, a physician at Aarhus University Hospital in Denmark, reported results of a shorter study that showed a similar association between PPI use and fractures. Together, the two studies “may not definitively say that PPIs are dangerous to your bone, [but] they raise caution about long-term use,” he says.
Metz says that while doctors should monitor bone density in elderly patients using PPIs, “we don’t want to deny these drugs to people who benefit from them.”